‘Thanks Pfizer’: False Covid vaccine tremor claims spread on social media

A Pfizer/BioNTech vaccine being administered (PA Archive)
A Pfizer/BioNTech vaccine being administered (PA Archive)

There have been a number of people claiming that they are experiencing tremors after receiving the Covid vaccine.

People have been sharing videos on social media that appear to show them trembling and shaking, with the captions blaming the tremors on receiving the vaccine.

However, experiencing serious side-effects after receiving a vaccine for Covid is very rare, and health organisations including the NHS have not reported tremors being a side-effect.

The claims have since inspired a number of memes, with users quoting a viral tweet saying “Thanks Pfizer” and sharing a clip of celebrities or fictional characters dancing.

To view this content, you'll need to update your privacy settings.
Please click here to do so.

So where did these claims come from and how did they spread on social media?

What are the Covid tremor claims?

Twitter user Angelia Desselle from Louisiana is one of the people claiming that she is experiencing tremors two years after receiving the vaccine.

On Twitter, she wrote: “This is me after 1 dose of Pfizer on 1/5/2021 in the hospital. I was a very healthy 45 year old who managed a surgery centre. Two years later I am still having major issues.”

She attached a video that appeared to show her shaking uncontrollably that has been viewed more than 10 million times.

To view this content, you'll need to update your privacy settings.
Please click here to do so.

Desselle also shared a video of her legs appearing to shake uncontrollably with the caption “Thanks Pfizer”.

The video has been viewed more than 20 million times.

To view this content, you'll need to update your privacy settings.
Please click here to do so.

Are the Covid tremor claims true?

The Poynter Institute’s fact-checking website, PolitiFact, reported that the Louisiana Department of Health said it wasn’t aware of anyone reporting convulsions as a result of receiving the Covid vaccine.

Millions of Covid vaccine doses have been given worldwide, with health officials encouraging people to report any adverse side-effects.

A number of health experts told PolitiFact that they had not heard of any reports of Covid vaccines resulting in tremors.

Neither the NHS, nor the Centre for Disease Control and Prevention (CDC), have reported tremors being a known Covid side-effect.

To view this content, you'll need to update your privacy settings.
Please click here to do so.

Do Covid vaccines cause side-effects?

The Covid-19 vaccines can cause side-effects, but are usually mild and don’t typically last longer than a week, according to the NHS.

The commonly include:

  • a sore arm from the injection;

  • feeling tired;

  • a headache;

  • feeling achy;

  • feeling or being sick.

The NHS says that serious side-effects, such as allergic reactions or blood clotting, are very rare. Experiencing tremors is not a reported side-effect of the Covid vaccine, according to the NHS website.

Health experts have not recorded convulsions, tremors or trembling as a side-effect of the vaccine.